Alert archive / California / High Wind Warnings in 2013

High Wind Warning 1, NWS Medford, OR

January 23, 2013Siskiyou County, California

NWS Medford, OR issued this high wind warning at Jan 23, 2013, 8:37 AM PST for Siskiyou County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2013, 8:37 AM PST (16:37 UTC)
Expired
Jan 23, 2013, 2:23 PM PST
In force
6 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 4.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2013-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2013-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2726 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WWUS76 KMFR 231637
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
837 AM PST WED JAN 23 2013

CAZ081-240000-
/O.UPG.KMFR.WI.Y.0002.000000T0000Z-130124T0000Z/
/O.NEW.KMFR.HW.W.0001.130123T1637Z-130124T0000Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITY OF...WEED
837 AM PST WED JAN 23 2013

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS UPGRADED THE WIND
ADVISORY TO A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 4 PM
PST THIS AFTERNOON. 

* WINDS...SOUTHEAST 35 TO 45 MPH WITH GUSTS NEAR 60 MPH.

* TIMING...WINDS WILL PEAK EARLY THIS AFTERNOON...AND DIMINISH
  THIS EVENING.

* LOCATIONS INCLUDE: WEED.

* IMPACTS...TRAVEL WILL BECOME DIFFICULT FOR VEHICLES ALONG
  INTERSTATE 5 NEAR WEED.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED, ESPECIALLY FOR HIGH PROFILE VEHICLES.

&&

$$

ORZ030-031-240045-
/O.CON.KMFR.WI.Y.0002.000000T0000Z-130124T0300Z/
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
837 AM PST WED JAN 23 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING. 

* WINDS: SOUTH TO SOUTHWEST WINDS WILL INCREASE LATE WEDNESDAY
  MORNING TO 15 TO 30 MPH WITH GUSTS TO 40 MPH. IN LAKE COUNTY
  ALONG HIGHWAY 31 BETWEEN PAISLEY AND SILVER LAKE...WINDS ARE
  FORECAST TO REACH 30 TO 40 MPH WITH GUSTS TO 55 MPH. THESE STRONG
  WINDS WILL PERSIST INTO WEDNESDAY EVENING.

* WIND ADVISORY LOCATIONS INCLUDE: HIGHWAY 31 BETWEEN PAISLEY 
  AND SILVER LAKE AND HIGHER ELEVATIONS OF HIGHWAY 395 NORTH 
  AND EAST OF LAKEVIEW.

* IMPACTS...STRONG SOUTHERLY WINDS COULD MAKE DRIVING DIFFICULT
  FOR HIGH PROFILE VEHICLES TODAY.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

&&

$$

SK
1 follow-up statement
806 
WWUS76 KMFR 232223
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
223 PM PST WED JAN 23 2013

CAZ081-232330-
/O.CAN.KMFR.HW.W.0001.000000T0000Z-130124T0000Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITY OF...WEED
223 PM PST WED JAN 23 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DIMINISHED ACROSS THE SHASTA VALLEY...WITH GUSTS TO 40
MPH POSSIBLE THROUGH THE AFTERNOON.

$$

ORZ030-031-240300-
/O.CON.KMFR.WI.Y.0002.000000T0000Z-130124T0300Z/
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
223 PM PST WED JAN 23 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING. 

* WINDS: SOUTH AT 30 TO 40 MPH WITH GUSTS TO 55 MPH. THESE STRONG
  WINDS WILL PERSIST INTO THIS EVENING BEFORE DIMINISHING
  OVERNIGHT.

* LOCATIONS INCLUDE: HIGHWAY 31 BETWEEN PAISLEY AND SILVER LAKE
  AND HIGHER ELEVATIONS OF HIGHWAY 395 NORTH AND EAST OF LAKEVIEW.

* IMPACTS...STRONG SOUTHERLY WINDS COULD MAKE DRIVING DIFFICULT
  FOR HIGH PROFILE VEHICLES INTO THE EVENING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

&&

$$

SK

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at Jan 23, 2:50 AM PST, 5 hours 47 minutes earlier.

Area forecast discussion, Jan 23, 2:50 AM PST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
250 AM PST WED JAN 23 2013

.DISCUSSION...THE CHANGE TO A WARMER...WETTER PATTERN IS UNDERWAY
AS EXTENSIVE CLOUD COVER IS KEEPING TEMPS ABOVE FREEZING FOR MUCH
OF THE WEST SIDE THIS MORNING. THE NOTABLE EXCEPTION IS THE
VALLEYS OF JOSEPHINE AND WESTERN SISKIYOU COUNTY...WHERE
TEMPERATURES HAVE FALLEN INTO THE UPPER 20S. RIDGE WINDS ARE
STRONG IN THIS AREA...WITH ONION MOUNTAIN GUSTING TO 35.
HOWEVER...THESE WINDS WILL REMAIN DECOUPLED AND RIDE OVER THE
INVERSION UNTIL MID TO LATE MORNING...AND WITH SNOW LEVEL WELL
HIGH ENOUGH TO MELT THE PRECIP BEFORE ITS DROPS INTO THE INVERSION
AND ONTO COLD SURFACES IN AREAS IN THE 20S. MODELS ARE INDICATING
LESS THAN A TENTH OF AN INCH BEFORE MIXING WARMS THE
LAYER...RESULTING IN LIGHT ACCUMULATIONS. CURRENT ROAD SURFACE
TEMPERATURE AT O'BRIEN IS 32 DEGREES...INDICATING A POSSIBILITY OF
ACCUMULATIONS ON ROAD SURFACES BEYOND BRIDGES AND OVERPASSES.
ACCUMULATIONS ARE NOT EXPECTED TO BE ENOUGH TO CAUSE MORE THAN
ISOLATED TREE BRANCH AND POWER LINE BREAKAGES. THE WARMING AND
INCREASE IN RAINFALL RATES SHOULD MELT ANY ICE OFF QUICKLY LATE
MORNING. A BRIEF BREAK IN THE ACTION BRINGS WEST SIDE VALLEY FOG
AGAIN THURSDAY MORNING. THE NEXT SYSTEM MOVES INTO THE REGION
THURSDAY NIGHT WITH INCREASED SOUTHERLY FLOW RAISING SNOW LEVELS
WELL ABOVE MOST PASS LEVELS WITH MODERATE PRECIPITATION BRINGING
ANOTHER LAYER OF SNOW TO THE HIGHER ELEVATIONS.

&&

.AVIATION...A FRONTAL BOUNDARY WILL BE MOVING INTO AND ACROSS THE
AREA DURING THIS TIME PERIOD. EXPECT MVFR TO REACH THE COAST
AROUND NOON...AND ACROSS INLAND LOCATIONS EAST OF INTERSTATE 5
DURING THE AFTERNOON INTO THE EVENING. SOME FREEZING RAIN IS
EXPECTED IN THE GRANTS PASS AND ILLINOIS VALLEY...AS WELL AS IN
DEEPER VALLEYS OF WESTERN SISKIYOU COUNTY WEST OF THE SHASTA
VALLEY ON WEDNESDAY MORNING. SNOW IS EXPECTED ABOVE ABOUT 4000
FEET, SPREADING ONTO THE EAST SIDE IN THE EVENING. BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM PST THIS EVENING
     FOR ORZ030-031.
     FREEZING RAIN ADVISORY UNTIL NOON PST TODAY FOR ORZ024-026-028.

CA...FREEZING RAIN ADVISORY UNTIL NOON PST TODAY FOR CAZ080-081.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST
     THURSDAY ABOVE 4500 FEET FOR FOR CAZ082-083.
     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 PM PST THURSDAY
     FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 PM PST THURSDAY
     FOR PZZ370-376.

SBN/SBN/SBN

In the hours before

Special weather statement, Jan 23, 3:32 AM PST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
332 AM PST WED JAN 23 2013

ORZ021-022-240000-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
BANDON...PORT ORFORD...COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
332 AM PST WED JAN 23 2013

...EXTRA CAUTION ADVISED ALONG THE COAST THROUGH THURSDAY AND
POSSIBLY AGAIN ON SATURDAY...

VERY LONG PERIOD SWELL THAT ORIGINATED FROM A STRONG STORM SYSTEM
IN THE NORTHWESTERN PACIFIC OCEAN IS EXPECTED TO BUILD ALONG THE
SOUTHERN OREGON AND NORTHERN CALIFORNIA COASTS INTO THIS EVENING
AND REMAIN STEEP INTO THURSDAY AFTERNOON.

TODAY INTO THURSDAY WAVES WILL INCREASE IN FREQUENCY...AND WILL
RESULT IN SIGNIFICANT BUT ALSO VARIABLE WAVE RUN-UP ALONG
BEACHES...JETTIES...AND OTHER LOWER PORTIONS OF THE COAST LINE.

AVERAGE BREAKING WAVES HEIGHTS WILL BE 13 TO 16 FEET IN THE SURF
ZONE INTO THURSDAY AFTERNOON. HOWEVER...LOCALLY HIGHER WAVE
HEIGHTS IN THE 15 TO 25 FOOT RANGE ARE LIKELY AT TIMES AT WEST TO
NORTHWEST FACING BEACHES.

PEOPLE SHOULD USE EXTRA CAUTION IN AND NEAR THE SURF
ZONE...INCLUDING ON AREA BEACHES THROUGH THURSDAY. WAVES OF THIS
TYPE HAVE THE POTENTIAL TO CAUSE SNEAKER WAVES...WHICH RESULT IN
INFREQUENT BUT SIGNIFICANT RUN-UP ALONG THE COASTLINE. SNEAKER
WAVES CAN PULL PEOPLE INTO THE SURF...WHERE CURRENTS WILL ALSO BE
STRONGER THAN NORMAL. NEVER TURN YOUR BACK ON THE SURF.

SWELL WILL BRIEFLY DIMINISH LATE THURSDAY AFTERNOON THROUGH
THURSDAY NIGHT. ANOTHER BUILDING LONG PERIOD WEST TO NORTHWEST
SWELL IS FORECAST FRIDAY INTO THE WEEKEND WITH CAUTION ADVISED
ONCE AGAIN LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT. AVERAGE
BREAKING WAVE HEIGHTS MAY PEAK AT 17 TO 20 FEET ON SATURDAY.

DW

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 10:17 PM PSTFreezing Rain AdvisoryMFRSiskiyou12 hr
Jan 23, 2:51 AM PSTWinter Weather AdvisoryMFRSiskiyou22 hr

Nearby

High Wind Warnings in California, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.